Qualitative analysis of solutions of obstacle elliptic inclusion problem with fractional Laplacian


In this paper, we study an elliptic obstacle problem with a generalized fractional Laplacian and a multivalued operator which is described by a generalized gradient. Under quite general assumptions on the data, we employ a surjectivity theorem for multivalued mappings generated by the sum of a maximal monotone multivalued operator and a bounded multivalued pseudomonotone mapping to prove that the set of weak solutions to the problem is nonempty, bounded and closed. Then, we introduce a sequence of penalized problems without obstacle constraints. Finally, we prove that the Kuratowski upper limit of the sets of solutions to penalized problems is nonempty and is contained in the set of solutions to original elliptic obstacle problem, i.e., \(\emptyset \ne w\text{- }\limsup _{n\rightarrow \infty }{\mathcal {S}}_n=s\text{- }\limsup _{n\rightarrow \infty }{\mathcal {S}}_n\subset \mathcal S\).

This is a preview of subscription content, access via your institution.


  1. 1.

    Autuori, G., Pucci, P.: Elliptic problems involving the fractional Laplacian in \(\mathbb{R}^N\). J. Differ. Equ. 255, 2340–2362 (2013)

    MATH  Google Scholar 

  2. 2.

    Averna, D., Marano, S.A., Motreanu, D.: Multiple solutions for a Dirichlet problem with \(p\)-Laplacian and set-valued nonlinearity. B. Aust. Math. Soc. 77, 285–303 (2008)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Bai, Y.R., Migórski, S., Zeng, S.D.: A class of generalized mixed variational-hemivariational inequalities I: existence and uniqueness results. Comput. Math. Appl. 79, 2897–2911 (2020)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Caffarelli, L.A., Salsa, S., Silvestre, L.: Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian. Invent. Math. 171, 425–461 (2008)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Caffarelli, L., Ros-Oton, X., Serra, J.: Obstacle problems for integro-differential operators: regularity of solutions and free boundaries. Invent. Math. 208, 1155–1211 (2017)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Caffarelli, L.A., Roquejoffre, J.M., Sire, Y.: Variational problems with free boundaries for the fractional Laplacian. J. Eur. Math. Soc. 12, 1151–1179 (2010)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Chang, K.C.: Variational methods for non-differentiable functionals and their applications to partial differential equations. J. Math. Anal. Appl. 80, 102–129 (1981)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Chen, Z.Q., Kim, P., Song, R.: Heat kernel estimates for the Dirichlet fractional Laplacian. J. Eur. Math. Soc. 12, 307–1329 (2010)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Chen, W., Li, C., Li, Y.: A direct method of moving planes for the fractional Laplacian. Adv. Math. 308, 404–437 (2017)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Choe, H.J.: A regularity theory for a general class of quasilinear elliptic partial differential equations and obstacle problems. Arch. Ration. Mech. Anal. 114, 383–394 (1991)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Choe, H.J., Lewis, J.L.: On the obstacle problem for quasilinear elliptic equations of \(p\)-Laplacian type. SIAM J. Math. Anal. 22, 623–638 (1991)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Choi, W., Kim, S., Lee, K.A.: Asymptotic behavior of solutions for nonlinear elliptic problems with the fractional Laplacian. J. Funct. Anal. 266, 6531–6598 (2014)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Denkowski, Z., Gasiński, L., Papageorgiou, N.S.: Nontrivial solutions for resonant hemivariational inequalities. J. Global Optim. 34, 317–337 (2006)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Denkowski, Z., Gasiński, L., Papageorgiou, N.S.: Existence and multiplicity of solutions for semilinear hemivariational inequalities at resonance. Nonlinear Anal. 66, 1329–1340 (2007)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Denkowski, Z., Gasiński, L., Papageorgiou, N.S.: Existence of positive and of multiple solutions for nonlinear periodic problems. Nonlinear Anal. 66, 2289–2314 (2007)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Denkowski, Z., Gasiński, L., Papageorgiou, N.S.: Positive solutions for nonlinear periodic problems with the scalar \(p\)-Laplacian. Set-Valued Anal. 16, 539–561 (2008)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Feehan, P., Pop, C.: Stochastic representation of solutions to degenerate elliptic and parabolic boundary value and obstacle problems with Dirichlet boundary conditions. Trans. Am. Math. Soc. 367, 981–1031 (2015)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Filippakis, M., Gasiński, L., Papageorgiou, N.S.: Semilinear hemivariational inequalities with strong resonance at infinity. Acta Math. Sci. Ser. B (Engl. Ed.) 26, 59–73 (2006)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Filippakis, M., Gasiński, L., Papageorgiou, N.S.: Multiple positive solutions for eigenvalue problems of hemivariational inequalities. Positivity 10, 491–515 (2006)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Gasiński, L.: Positive solutions for resonant boundary value problems with the scalar \(p\)-Laplacian and nonsmooth potential. Discrete Contin. Dyn. Syst. 17, 143–158 (2007)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Gasiński, L.: Existence and multiplicity results for quasilinear hemivariational inequalities at resonance. Math. Nachr. 281, 1728–1746 (2008)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Gasiński, L., Motreanu, D., Papageorgiou, N.S.: Multiplicity of nontrivial solutions for elliptic equations with nonsmooth potential and resonance at higher eigenvalues. Proc. Indian Acad. Sci. Math. Sci. 116, 233–255 (2006)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Gasiński, L., Papageorgiou, N.S.: Nonsmooth Critical Point Theory and Nonlinear Boundary Value Problems. Chapman & Hall/CRC, Boca Raton, FL (2005)

    MATH  Google Scholar 

  24. 24.

    Gasiński, L., Papageorgiou, N.S.: Nodal and multiple constant sign solutions for resonant \(p\)-Laplacian equations with a nonsmooth potential. Nonlinear Anal. 71, 5747–5772 (2009)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Gasiński, L., Papageorgiou, N.S.: Existence and multiplicity of solutions for second order periodic systems with the \(p\)-Laplacian and a nonsmooth potential. Monatsh. Math. 158, 121–150 (2009)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Han, J.F., Migórski, S., Zeng, H.D.: Weak solvability of a fractional viscoelastic frictionless contact problem. Appl. Math. Comput. 303, 1–18 (2017)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Kalita, P., Kowalski, P.M.: On multivalued Duffing equation. J. Math. Appl. Anal. 462, 1130–1147 (2018)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Kamenskii, M., Obukhovskii, V., Zecca, P.: Condensing Multivalued Maps and Semilinear Differential Inclusions in Banach Space. Water de Gruyter, Berlin (2001)

    MATH  Google Scholar 

  29. 29.

    Le, V.K.: A range and existence theorem for pseudomonotone perturbations of maximal monotone operators. Proc. Am. Math. Soc. 139, 1645–1658 (2011)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Li, J.D., Wu, Z.B., Huang, N.J.: Asymptotical stability of Riemann-Liouville fractional-order neutral-type delayed projective neural networks. Neural Process. Lett. 50, 565–579 (2019)

    Google Scholar 

  31. 31.

    Liu, Y.J., Liu, Z.H., Wen, C.F.: Existence of solutions for space-fractional parabolic hemivariational inequalities. Discrete Cont. Dyn. Syst. 24, 1297–1307 (2019)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Liu, Z.H., Zeng, S.D., Bai, Y.R.: Maximum principles for multi-term space-time variable-order fractional diffusion equations and their applications. Frac. Calc. Appl. Anal. 19, 188–211 (2016)

    MathSciNet  MATH  Google Scholar 

  33. 33.

    Liu, Z.H., Tan, J.G.: Nonlocal elliptic hemivariational inequalities. Electron. J. Qual. Theory Differ. Equ. 2017(16), 1–7 (2017)

    MathSciNet  MATH  Google Scholar 

  34. 34.

    Migórski, S., Ochal, A., Sofonea, M.: Nonlinear Inclusions and Hemivariational Inequalities. Springer, New York (2013)

    MATH  Google Scholar 

  35. 35.

    Migórski, S., Nguyen, V.N., Zeng, S.D.: Nonlocal elliptic variational-hemivariational inequalities. J. Integral Equ. Appl. 32, 51–58 (2020)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Migórski, S., Zeng, S.D.: A class of generalized evolutionary problems driven by variational inequalities and fractional operators. Set-Valued Var. Anal. 27, 949–970 (2019)

    MathSciNet  MATH  Google Scholar 

  37. 37.

    Migórski, S., Zeng, S.D.: Mixed variational inequalities driven by fractional evolution equations. ACTA Math. Sci. 39, 461–468 (2019)

    MathSciNet  Google Scholar 

  38. 38.

    Migórski, S., Nguyen, V.T., Zeng, S.D.: Solvability of parabolic variational-hemivariational inequalities involving space-fractional Laplacian. Appl. Math. Comput. 364, 124668 (2020)

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Mosconi, S., Perera, K., Squassina, M., Yang, Y.: The Brezis-Nirenberg problem for the fractional \(p\)-Laplacian. Calc. Var. Partial Dif. 55, 105 (2016)

    MathSciNet  MATH  Google Scholar 

  40. 40.

    Oberman, A.: The convex envelope is the solution of a nonlinear obstacle problem. Proc. Am. Math. Soc. 135, 1689–1694 (2007)

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Papageorgiou, N.S., Vetro, C., Vetro, F.: Nonlinear multivalued Duffing systems. J. Math. Appl. Anal. 468, 376–390 (2018)

    MathSciNet  MATH  Google Scholar 

  42. 42.

    Papageorgiou, N.S., Vetro, C., Vetro, F.: Extremal solutions and strong relaxation for nonlinear multivalued systems with maximal monotone terms. J. Math. Appl. Anal. 461, 401–421 (2018)

    MathSciNet  MATH  Google Scholar 

  43. 43.

    Pucci, P., Xiang, M., Zhang, B.: Existence and multiplicity of entire solutions for fractional \(p\)-Kirchhoff equations. Adv. Nonlinear Anal. 5, 27–55 (2016)

    MathSciNet  MATH  Google Scholar 

  44. 44.

    Stinga, P.R., Torrea, J.L.: Regularity theory and extension problem for fractional nonlocal parabolic equations and the master equation. SIAM J. Math. Anal. 49, 3893–3924 (2017)

    MathSciNet  MATH  Google Scholar 

  45. 45.

    Wang, G.T., Ren, X.Y., Bai, Z.B., Hou, W.W.: Radial symmetry of standing waves for nonlinear fractional Hardy-Schrödinger equation. Appl. Math. Lett. 96, 131–137 (2019)

    MathSciNet  MATH  Google Scholar 

  46. 46.

    Wang, X.H., Li, X.S., Huang, N.J., O’Regan, D.: Asymptotical consensus of fractional-order multi-agent systems with current and delay states. Appl. Math. Mech. 40, 1677–1694 (2019)

    MathSciNet  MATH  Google Scholar 

  47. 47.

    Wu, Z.B., Zou, Y.Z., Huang, N.J.: A system of fractional-order interval projection neural networks. J. Comput. Appl. Math. 294, 389–402 (2016)

    MathSciNet  MATH  Google Scholar 

  48. 48.

    Zeng, S.D., Liu, Z.H., Migórski, S.: Positive solutions to nonlinear nonhomogeneous inclusion problems with dependence on the gradient. J. Math. Appl. Anal. 463, 432–448 (2018)

    MathSciNet  MATH  Google Scholar 

  49. 49.

    Zeng, S.D., Liu, Z.H., Migórski, S.: A class of fractional differential hemivariational inequalities with application to contact problem. Z. Angew. Math. Phys. 69, 36 (2018)

    MathSciNet  MATH  Google Scholar 

  50. 50.

    Zeng, S.D., Migórski, S.: A class of time-fractional hemivariational inequalities with application to frictional contact problem. Commun. Nonlinear Sci. 56, 34–48 (2018)

    MathSciNet  MATH  Google Scholar 

  51. 51.

    Zhang, L.H., Ahmad, B., Wang, G.T.: Successive iterations for positive extremal solutions of nonlinear fractional differential equations on a half-line. Bull. Aust. Math. Soc. 91, 116–128 (2015)

    MathSciNet  MATH  Google Scholar 

Download references


The authors wish to thank the two knowledgeable referees for their useful remarks in order to improve the paper. Project is supported by the NNSF of China Grants Nos. 12001478 and 12026256, the H2020-MSCA-RISE-2018 Research and Innovation Staff Exchange Scheme Fellowship within the Project No. 823731 CONMECH and National Science Center of Poland under Preludium Project No. 2017/25/N/ST1/00611. It is also supported by the Startup Project of Doctor Scientific Research of Yulin Normal University No. G2020ZK07, NSF of Guangxi Grants No. 2020JJB110001, and the International Project co-financed by the Ministry of Science and Higher Education of Republic of Poland under Grant No. 3792/GGPJ/H2020/2017/0.

Author information



Corresponding author

Correspondence to Shengda Zeng.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Zeng, S., Cen, J., Atangana, A. et al. Qualitative analysis of solutions of obstacle elliptic inclusion problem with fractional Laplacian. Z. Angew. Math. Phys. 72, 30 (2021). https://doi.org/10.1007/s00033-020-01460-z

Download citation


  • Elliptic obstacle problem
  • Fractional Laplace operator
  • Clarke generalized gradient
  • Surjectivity theorem
  • Kuratowski upper limit

Mathematics Subject Classification

  • 35J20
  • 35J25
  • 35J60
  • 35R11
  • 49Jxx